Journal article

The optimal rate for resolving a near-polytomy in a phylogeny

  • Steel, Mike Biomathematics Research Centre, University of Canterbury, Christchurch, New Zealand
  • Leuenberger, Christoph Département de mathématiques, Université de Fribourg, Switzerland
    03.03.2017
Published in:
  • Journal of Theoretical Biology. - 2017, vol. 420, p. 174–179
English The reconstruction of phylogenetic trees from discrete character data typically relies on models that assume the characters evolve under a continuous-time Markov process operating at some overall rate λ. When λ is too high or too low, it becomes difficult to distinguish a short interior edge from a polytomy (the tree that results from collapsing the edge). In this note, we investigate the rate that maximizes the expected log-likelihood ratio (i.e. the Kullback–Leibler separation) between the four-leaf unresolved (star) tree and a four-leaf binary tree with interior edge length ϵ. For a simple two-state model, we show that as ϵ converges to 0 the optimal rate also converges to zero when the four pendant edges have equal length. However, when the four pendant branches have unequal length, two local optima can arise, and it is possible for the globally optimal rate to converge to a non-zero constant as ϵ→0ϵ→0. Moreover, in the setting where the four pendant branches have equal lengths and either (i) we replace the two-state model by an infinite-state model or (ii) we retain the two-state model and replace the Kullback–Leibler separation by Euclidean distance as the maximization goal, then the optimal rate also converges to a non-zero constant.
Faculty
Faculté des sciences et de médecine
Department
Département de Mathématiques
Language
  • English
Classification
Mathematics
License
License undefined
Identifiers
Persistent URL
https://folia.unifr.ch/unifr/documents/305579
Statistics

Document views: 10 File downloads:
  • leu_orr.pdf: 2